North Dakota, 2002

Lightning Strike in North Dakota, June 22, 2002

June 22, 2002 · NWS BIS · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 22, 1:00 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 22, 1:00 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 AM CDT SAT JUN 22 2002

PROBLEMS TODAY ARE SEVERE CONVECTION AND HEAVY RAIN POSSIBILITY. AVN
GENERALLY AGREES WITH ETA FIRST FEW PERIODS...BUT BY SUNDAY AVN
OPENS UP H500 LOW INTO A WEAK SHORTWAVE. YESTERDAYS MODEL RUNS KEPT
THIS FEATURE A CLOSED LOW OVER ND...JUST WHAT THE ETA AND NGM ARE
DOING TODAY. THINK AVN HAS A HANDLE ON FIRST COUPLE OF PERIODS...BUT
THEN SOLNS DIVERGE. WILL FOLLOW ETA FOR FORECAST TODAY.

YESTERDAY EVENINGS SOUNDINGS INDICATED CAPPING OVER SD/ND WITH H700
TEMPS OF 10 TO 12 DEGREES C. MODEL PROGS INDICATE THIS CAP NOT
WEAKENING UNTIL SAT AFTERNOON/EVENING...BUT ANY UPPER LEVEL IMPULSE
WILL DISRUPT CAP. ALSO...NORTHERN NORTH DAKOTA NOT IN A CAPPED
ENVIRONMENT. MODELS SHOW VORT CENTERS/SHORTWAVES OVER ERN
MONTANA/NORTH DAKOTA INTENSIFYING FROM 06Z TO 12Z TODAY...AND
PRESENT CONVECTION IN ERN MONTANA HAS BEEN INCREASING IN AREAL
COVERAGE PAST FEW HOURS. CONVECTION ALSO IN NRN NORTH DAKOTA NORTH
OF CAP. EXPECT THIS ENERGY TO MOVE EAST/NORTHEAST ACROSS THE STATE
THIS MORNING. FORECAST SOUNDINGS INDICATED K INDICES OF 30 OR MORE
WITH CAPE VALUES OVER 3000. AS SURFACE LOW MOVES INTO SOUTH DAKOTA
AND H700 CAP BREAKS DOWN WITH H500 TROUGH APPROACHING THE
DAKOTAS...EXPECT ANOTHER ROUND OF CONVECTION LATE THIS
AFTERNOON/EVENING IN THE WEST...AND THIS EVENING/OVERNIGHT CENTRAL.
CHANCE OF THUNDERSTORMS CONTINUES THROUGH MONDAY AS UPPER LEVEL LOW
REMAINS IN THE NORTHERN PLAINS.

.BIS...NONE.
VINING

In the hours before

Special weather statement, Jun 22, 12:49 AM CST, 4 hours 36 minutes before
NDZ001-009-017-220845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
150 AM CDT (1250 AM MDT) SAT JUN 22 2002

SCATTERED THUNDERSTORMS SHOWERS HAVE MOVED INTO NORTHEASTERN MONTANA
AND ARE MOVING EAST AT 25 MPH. THIS ACTIVITY IS EXPECTED TO CONTINUE
EAST INTO WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND
CONTINUE EAST OUT OF THE COUNTIES EARLY THIS MORNING. MODERATE TO
HEAVY PRECIPITATION GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE
CAUTION AND REMAIN INDOORS TO ASSURE SAFETY.

KROLAK
Special weather statement, Jun 22, 4:00 AM CST, 1 hour 25 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT SAT JUN 22 2002

...A GOOD CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

A LOW PRESSURE CENTER OVER WYOMING AND THE DAKOTAS WILL ALLOW
MOISTURE CONVERGENCE AND LIFT...WHILE UPPER LEVEL IMPULSES SET OF
THUNDERSTORMS TODAY AND TONIGHT. THE ATMOSPHERE IS ALREADY
UNSTABLE...AND SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT.

SEVERE WEATHER STORM SPOTTERS WILL PROBABLY BE ACTIVATED TODAY AND
TONIGHT.

VINING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Burke

When
June 22, 5:25 AM CST
Where
Burke County, Lignite
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Lighntning struck the steeple of the Tonset Lutheran Church catching it on fire. The church was built in 1916.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302024.